New York, 2006

Hail and Damaging Winds in New York, June 28, 2006

June 28, 2006 · NWS BUF · 8 events in 7 counties and zones

Showers and thunderstorms accompanied the passage of a cold front during the afternoon hours. The thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
$15,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms accompanied the passage of a cold front during the afternoon hours. The thunderstorms produced damaging winds and large hail. Winds downed trees in Clifton Springs, Webster, Belmont, and Cato. A garage door was blown-in in Webster. Hail up to 1.75 inch fell in Lakewood, South Dayton, Clyde and Penfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT WED JUN 28 2006

.SYNOPSIS...

THE BERMUDA HIGH THAT WAS CENTERED OFF THE MID ATLANTIC COAST AND
RESPONSIBLE FOR THE HUMID UNSETTLED WEATHER THE PAST SEVERAL DAYS
AS DRIFTED FURTHER OFFSHORE. THIS WILL ALLOW A FULL LATITUDE
TROUGH OVER THE UPPER GREAT LAKES TO MOVE EAST AND BRING SOMEWHAT
MORE COMFORTABLE CONDITIONS TO THE REGION BY THE END OF THE WEEK.

BEFORE WE GET TO THAT POINT THOUGH...A COLD FRONT AND ITS
ASSOCIATED UPPER LEVEL TROUGH WILL KEEP A CONTINUED CHANCE FOR
-SHRA/TSRA ACTIVITY OVER THE REGION THROUGH THURSDAY EVENING.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

A WELL ESTABLISHED LAKE BREEZE BOUNDARY OFF LAKE ERIE IS HELPING
TO FIRE UP SOME CONVECTION WELL EAST OF JHW AND BUF. THIS
CONVECTION IS FOUND WITHIN AN AIRMASS CHARACTERIZED BY SFC TDS IN
THE MID TO UPPER 60S AND SB CAPE VALUES OF 1700-2000 J/KG. WHILE
WIDESPREAD SVR WEATHER IS NOT ANTICIPATED ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING...WIDELY SEPARATED STRONG STORMS COULD
PRODUCE VERY ISOLATED AREAS OF STRAIGHT LINE WIND DAMAGE AND
POSSIBLY SMALL HAIL. THE GREATEST OPPORTUNITY FOR STRONG TO SEV
STORMS WILL BE FOUND OVER PARTS OF THE WRN SOUTHERN TIER...GENESEE
VALLEY AND FINGER LAKES REGION BETWEEN 20 AND 23Z.

SYNOPTICALLY...A WEAK COOL FRONTAL BOUNDARY WILL MOVE ACROSS THE
REGION LATE TONIGHT. THIS MAY SPARK SOME MORE -SHRA/TSRA
ACTIVITY...BUT THE STRENGTH OF THE CONVECTION SHOULD DROP OFF SOON
AFTER SUNSET AS THE STRONGEST DYNAMICS WILL SHIFT TO THE EAST.

ON THURSDAY...THE SFC FRONT WILL BE CLEARING THE EASTERN LAKE
ONTARIO REGION WHILE THE CORE OF +10C H8 AIR WITHIN THE BASE OF
THE H5 TROUGH WILL BE MOVING IN. THIS COOLER AIR ALOFT COMBINED
WITH STRONG LATE JUNE DIURNAL HEATING WILL QUICKLY DESTABILIZE
THINGS AND ALLOW FOR MORE SCT -SHRA/TSRA. HIGHY CHC POPS WILL
BE USED FOR THE AFTERNOON.

THE BASE OF THE TROUGH WILL SLOWLY EXIT TO THE EAST LATE THURSDAY
NIGHT WITH POPS LOWER POPS FROM WEST TO EAST AS A RESULT. THE BULK
OF THE NIGHT SHOULD BE RAINFREE.

RISING HEIGHTS WILL LEAD TO THE PASSING OF A FLAT RIDGE FRIDAY AND
SATURDAY. WHILE PARTS OF THE REGION WILL HAVE LOW CHC POPS IN
PLAY...THE VAST MAJORITY OF THIS TIME WILL BE RAINFREE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

A BRISK ZONAL FLOW WILL CONTINUE IN THE UPPER ATMOSPHERE WITH WEAK
SHORT WAVES EXPECTED TO MOVE EAST ACROSS THE LOWER LAKES REGION
THROUGH THE PERIOD. AT THE SURFACE...LOW PRESSURE IS FORECAST TO
TRACK EAST FROM ONTARIO INTO QUEBEC SATURDAY NIGHT INTO SUNDAY WITH
A TRAILING WEAK COLD FRONT SCHEDULED TO MOVE THROUGH SUNDAY. THIS
WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS. A WEAK RIDGE
WILL FOLLOW SUNDAY NIGHT THEN ANOTHER WEAK LOW WILL APPROACH AND
MOVE ACROSS THE AREA MONDAY. AT THIS POINT THE TIMING LOOKS GOOD FOR
TUESDAY THE 4TH. ALTHOUGH WE CANT RULE OUT ISOLATED ACTIVITY...IT
DOES LOOK LIKE IT WILL BE GENERALLY RAIN FREE. AN UPPER DISTURBANCE
IS EXPECTED TO MOVE THROUGH THE AREA WEDNESDAY BUT ONCE AGAIN IT
SHOULD REMAIN RAIN FREE THE VAST MAJORITY OF THE TIME. TEMPERATURES
THROUGHOUT SHOULD BE NEAR NORMAL...NO EXTREMES.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED UP IN THE DIURNAL
HEATING THIS AFTERNOON BUT LAKE SHADOWS ARE VERY EVIDENT NORTHEAST
OF BOTH LAKES ON THE SATELLITE LOOPS. GOOD VFR CONDITIONS ARE
EXPECTED INTO THIS EVENING IN THESE SHADOW AREAS INCLUDING BUFFALO
...NIAGARA FALLS AND WATERTOWN. MVFR TO LOCALLY IFR CONDITIONS ARE
EXPECTED WITHIN THUNDERSTORM ACTIVITY FROM THE SOUTHERN TIER
NORTHEAST INTO THE FINGER LAKES REGION. DIURNAL COOLING WILL HELP
ACTIVITY DISSIPATE TONIGHT THEN AN UPPER TROUGH WILL MOVE ACROSS US
THURSDAY WITH MORE WIDESPREAD ACTIVITY EXPECTED AND PROBABLY NO LAKE
SHADOWS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...SAGE
Hazardous weather outlook, Jun 28, 4:04 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT WED JUN 28 2006

NYZ005>008-290915-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THIS MORNING. TROPICAL
MOISTURE WILL CONTINUE TO SURGE NORTH ACROSS THE REGION THROUGH
THE MORNING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN ARE POSSIBLE OVER
AREAS WHICH HAVE ALREADY RECEIVED UP TO TWO INCHES OF RAIN.
ADDITIONAL RAINS WILL FALL ON SATURATED GROUND AND CAN CAUSE
FLOODING. THE RAINS ARE EXPECTED TO DRIFT TO THE EAST OF THE
REGION DURING THE MORNING HOURS EASING THE THREAT OF GENERAL
FLOODING.

A FLOOD WARNING CONTINUES IN EFFECT FOR THE BLACK RIVER THROUGH
TONIGHT. THE BLACK RIVER AT BOONVILLE AT 500 AM WAS AT 9.5 FEET.
FLOOD STAGE IS 10 FEET. THE RIVER IS EXPECTED TO CREST NEAR 11
FEET THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
June 28, 3:22 PM EST
Where
Chautauqua County, Lakewood
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
POST OFFICE
Coordinates
42.100, -79.317

Hail, Monroe

When
June 28, 3:50 PM EST
Where
Monroe County, Penfield
Measured
1.5 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.133, -77.483

Hail, Cattaraugus

When
June 28, 3:51 PM EST
Where
Cattaraugus County, South Dayton
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -79.050

Thunderstorm Wind, Monroe

When
June 28, 4:00 PM EST
Where
Monroe County, Webster
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -77.433

Thunderstorm Wind, Allegany

When
June 28, 4:15 PM EST
Where
Allegany County, Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -78.033

Thunderstorm Wind, Ontario

When
June 28, 4:40 PM EST
Where
Ontario County, Clifton Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -77.150

Hail, Wayne

When
June 28, 5:30 PM EST
Where
Wayne County, Clyde
Measured
0.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -76.883

Thunderstorm Wind, Cayuga

When
June 28, 6:05 PM EST
Where
Cayuga County, Cato
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -76.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5517414, 5517421, 5517416, 5517417, 5517418, 5517415, 5517419, 5517420.